Arkansas, 2020

Flash Flooding and Hail in Arkansas, June 21 to 22, 2020

June 21 to 22, 2020 · NWS SHV · 5 events in 1 county or zone

A mesoscale convective vortex (MCV) from a decayed area of showers and thunderstorms over Southeast Oklahoma drifted east into the northern sections of Southwest Arkansas during the afternoon and evening hours of June 21st, along a weak shortwave trough that drifted east across Western and Central Arkansas. A warm, moist, and unstable air mass lingered across Southwest Arkansas during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective vortex (MCV) from a decayed area of showers and thunderstorms over Southeast Oklahoma drifted east into the northern sections of Southwest Arkansas during the afternoon and evening hours of June 21st, along a weak shortwave trough that drifted east across Western and Central Arkansas. A warm, moist, and unstable air mass lingered across Southwest Arkansas during the evening, with a modest southwesterly low level flow feeding additional low level moisture as large scale forcing increased ahead of the MCV. Thus, showers and thunderstorms quickly developed by mid and late evening on the 21st across the northern sections of Southwest Arkansas, and some of which became severe, producing hail and downing numerous trees and power lines across Hempstead County. As additional storms developed through the remainder of the evening into the early morning hours of the 22nd, locally heavy rainfall began to repeatedly move over the same areas of Hempstead and Nevada Counties, where widespread rainfall amounts of 3-6+ inches fell. Given the previously dry conditions over these areas during the preceding month, flash flooding was localized and confined to portions of Hempstead County, before the storms diminished and moved east into South-central Arkansas prior to daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 21, 6:28 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 21, 6:28 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
728 PM CDT Sun Jun 21 2020

.AVIATION...
VFR conditions will continue this evening, with the sct convection
winding down for the most part with the stabilizing air mass.
However, the exception will remain over the Nrn and NE sections of
SW/Scntrl AR, near and E of an MCV that will drift E into SCntrl
AR overnight. Thus, sct convection will remain prevalent near and
N of the ELD terminal tonight, and thus have continued VCTS
mention here through much of the overnight period. Otherwise,
elevated convective debris will linger overnight, with low
MVFR/possibly IFR cigs develop around or just prior to 12Z Monday
areawide, which look to linger through much of the morning before
becoming VFR by late morning/early afternoon. However, some
uncertainty with the duration of these cigs exist as a SE moving
convective complex (MCS) over Srn KS/NW OK will slide SE through
OK overnight, which may enter SE OK/portions of NE TX by/shortly
before 12Z Monday as it decays. Thus, a cold pool from this
decaying convection may shift SE across the region by mid to late
morning, thus focusing at least sct convection with the aid of
diurnal heating. An earlier cold pool/outflow bndry would tend to
quickly scatter/lift any low cigs Monday morning, with sct
convection primarily affecting Deep E TX/N LA/SCntrl AR during the
afternoon. Have added VCTS to all but the TYR/GGG/TXK terminals
Monday afternoon. S winds 6-12kts tonight will become SSW 10-15kts
with higher gusts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 254 PM CDT Sun Jun 21 2020/

SHORT TERM.../Tonight through Tuesday/

Still watching remnant MCV spinning just upstream of our region,
across SE OK and NE TX attm. Convection this morning/afternoon has
been along the eastern flank of this circulation in an area of
mid-level forcing and divergent upper level flow. In addition,
SPC's mesoanalysis showing downstream of the complex, 2 pm
temperatures have reached near 90 to the lower 90s with dewpoints
in the lower to middle 70s. This has yielded CAPE values near 4000
J/KG across S AR and as this MCV moves slowly eastward for the
remainder of the afternoon, very heavy rainfall rates will be
possible along the eastern flank of this circulations. Rainfall
amounts across McCurtain County, Oklahoma have likely exceeded 5
inches across the northern and western third of the county and
would not be surprised to see additional 1 to 3 inches across the
Middle Red River Valley before we should lose some heavier
rainfall rates near or shortly after sunrise.

Key question is what happens to this feature during the overnight
hours. Some local cams keep convection underneath this feature
continuing overnight mainly north of the I-20 Corridor of NE TX/N
LA while still others lose storm coverage with the loss of late
afternoon heating. For this forecast, held onto chance pops
across our northern zones with the thinking that we should lose
the coverage with the loss of heating. Meanwhile, after midnight
towards the predawn hours on Monday, we will look upstream once
again with another complex of storms expected to develop across SW
KS into W OK and drop quickly south and east into the Middle Red
River Valley. Higher pops warranted mainly northwest of the I-30
Corridor prior to dawn with this remnant feature likely tracking
south and east into our region during the day Monday. Likewise,
should see descent seabreeze advance northward during the
afternoon hours on Monday as well. SPC has placed our northern
half in a Slight Risk for severe thunderstorms and this is greatly
dependent on just how well the upstream convection holds together
in the morning and/or how much we can destabilize on Monday for
remnant outflow/cold pool boundaries to help generate new
convection.

Monday Night into Tuesday, scattered to numerous showers and
thunderstorms will likely become more widespread across more of
our region as yet another disturbance moves our way in northwest
flow and should hold together a little better than its
predecessors.

Severe storms through the short term cannot be ruled out but as
mentioned above, will be greatly dependent on just how much
instability these storms will have to work with. Perhaps of a
greater concern will be the potential for locally heavy downpours,
especially with nearly anchored or training storms as we have seen
today across McCurtain County. Given how dry we have been for
quite sometime, do not think we will need any long term flood
products but we will continue to watch the rainfall trends through
the upcoming work week.

13

&&

LONG TERM.../Tuesday Night through Saturday Night/

Tuesday night into Wednesday, an upper ridge will remain firmly in
place across the Western CONUS along with a deep trough across the
Midwest region. This will keep northwesterly flow in place across
the region.  Showers and thunderstorms will be possible as a cold
front pushes into the region during this timeframe.  The front will
stall across the northern half of the region by Wednesday morning,
but showers and thunderstorms will remain in the forecast through
Thursday as additional convection will be possible along the frontal
boundary and a series of disturbances will move into the region from
the southwest. The best chances will be across areas south of
Interstate 30, south of the stalled boundary.

By Thursday afternoon, the front will generally become more diffuse
and the ridge in the Western CONUS will break down as a deep trough
digs south across the mountain west. At the same time, a ridge will
start to build into the SE CONUS Thursday night and the region will
no longer be in NW flow aloft. However, with the region sandwiched
in between the Western trough and SE CONUS ridge, enough weakness
could allow for diurnal showers and thunderstorms.  Models are
hinting at much drier weather for next weekend, as the ridge tries
to build into the region.

/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  74  84 /  20  40  40  90
MLU  74  91  74  87 /  30  50  30  90
DEQ  70  87  69  85 /  40  60  80  80
TXK  73  88  71  81 /  20  50  80  90
ELD  70  89  71  82 /  30  40  70  90
TYR  75  91  71  84 /  20  40  50  80
GGG  74  91  71  85 /  20  30  40  90
LFK  75  92  73  87 /  20  40  20  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jun 21, 11:21 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1221 PM CDT Sun Jun 21 2020

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-221730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
1221 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue to develop across SE
Oklahoma, SW Arkansas, and areas of East Texas/North Louisiana
north of Interstate 20, as a remnant MCV moves across the
ArkLaTex through the afternoon hours. Locally heavy rain, with
amounts over 2 inches, will be possible in many locations. A
couple of isolated severe thunderstorms cannot be completely ruled
out. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will remain possible every day from Monday through
Saturday. Widespread thunderstorms are expected Tuesday and
Wednesday. A few severe storms cannot be completely ruled out.
Damaging winds will be the primary threat. In addition, locally
heavy rainfall could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LAZ010-011-017>022-TXZ149>153-165>167-221730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1221 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered thunderstorms will be possible today.
The strongest storms may produce gusty winds and brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will remain possible every day from Monday through
Saturday. Widespread thunderstorms are expected Tuesday and
Wednesday. A few severe storms cannot be completely ruled out.
Damaging winds will be the primary threat. In addition, locally
heavy rainfall could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, Jun 21, 3:56 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
456 PM CDT Sun Jun 21 2020

LAZ013-014-212230-
Ouachita LA-Jackson LA-
456 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND SOUTHERN
OUACHITA PARISHES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Brownsville-Bawcom, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe, Claiborne, West Monroe, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Eros, Drew, Folksville, Cheniere,
Mineral Springs, Caderville, Pine Grove and Lapine.

LAT...LON 3247 9199 3227 9235 3234 9245 3258 9233
      3258 9226 3259 9223 3260 9222
TIME...MOT...LOC 2155Z 219DEG 12KT 3236 9236

20
Special weather statement, Jun 21, 4:32 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
532 PM CDT Sun Jun 21 2020

LAZ005-006-014-212315-
Lincoln LA-Ouachita LA-Union LA-
532 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR UNION...WEST CENTRAL OUACHITA AND
NORTHERN LINCOLN PARISHES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Grambling to 8 miles southwest
of Farmerville to 10 miles west of Claiborne. Movement was northeast
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Farmerville, Bernice, Cooley, Dubach, Marion, Vienna, Downsville,
Spearsville, Lillie, D Arbonne, Mount Zion, Oakland, Haile,
Folksville, Rocky Branch, Mineral Springs, Cecil, Unionville, Litroe
and Calhoun.

LAT...LON 3283 9207 3282 9206 3244 9235 3262 9253
      3259 9283 3276 9276 3276 9273 3280 9273
      3281 9274 3282 9273 3286 9273 3302 9267
      3301 9217 3292 9208 3287 9208 3284 9205
TIME...MOT...LOC 2232Z 205DEG 26KT 3266 9272 3268 9250 3256 9238

20
Special weather statement, Jun 21, 4:35 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
535 PM CDT Sun Jun 21 2020

LAZ006-014-212300-
Ouachita LA-Union LA-
535 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND
NORTHEASTERN OUACHITA PARISHES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sterlington to near Swartz to near Start.
Movement was northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Monroe, Swartz, Sterlington, Fairbanks, Perryville, Loch Lomon,
Guthrie and Deshard.

LAT...LON 3251 9191 3257 9200 3266 9220 3285 9206
      3278 9205 3276 9206 3274 9205 3273 9207
      3269 9205 3270 9204 3271 9204 3270 9202
      3271 9197 3266 9194 3266 9191 3260 9193
      3254 9192 3253 9190
TIME...MOT...LOC 2235Z 214DEG 13KT 3270 9214 3263 9196 3256 9187

20
Special weather statement, Jun 21, 5:16 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
616 PM CDT Sun Jun 21 2020

ARZ073-LAZ006-212345-
Union AR-Union LA-
616 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN
SOUTH CENTRAL ARKANSAS AND NORTHEASTERN UNION PARISHES UNTIL 645 PM
CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Huttig, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huttig, Marion, Felsenthal, Linville, Haile and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 9207 3281 9206 3276 9212 3286 9227
      3309 9218 3305 9211 3303 9211 3303 9209
      3301 9207 3298 9208 3297 9207 3297 9208
      3292 9207 3287 9208 3284 9206
TIME...MOT...LOC 2316Z 210DEG 15KT 3290 9217

20
Special weather statement, Jun 21, 5:53 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CDT Sun Jun 21 2020

ARZ073-220030-
Union AR-
653 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lapile, or near Huttig, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huttig, Strong, Lapile, Felsenthal and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 9216 3301 9227 3308 9245 3328 9235
      3328 9233 3326 9232 3328 9230 3326 9229
      3325 9223 3323 9223 3323 9222 3321 9223
      3320 9221 3321 9218 3316 9217 3317 9215
      3316 9211 3310 9214 3304 9211
TIME...MOT...LOC 2353Z 223DEG 11KT 3307 9229

20
Special weather statement, Jun 21, 7:28 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
828 PM CDT Sun Jun 21 2020

ARZ060-220200-
Hempstead AR-
828 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HEMPSTEAD COUNTY UNTIL
900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, or 10 miles west of Hope, moving east northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hope, Perrytown, Fulton, Washington, McNab and Oakhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3391 9346 3360 9354 3354 9379 3355 9378
      3356 9379 3355 9380 3356 9381 3357 9383
      3361 9381 3361 9383 3362 9384 3373 9384
TIME...MOT...LOC 0127Z 250DEG 16KT 3365 9378

24

The radar

The Shreveport radar (KSHV), 131 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hempstead

When
June 21, 7:47 PM CST
Where
Hempstead County, 1.27 mi ENE of Fulton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.627, -93.799

Nickel size hail fell just northeast of Fulton.

Hail, Hempstead

When
June 21, 7:51 PM CST
Where
Hempstead County, 1.89 mi SSE of Oakhaven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.705, -93.606

Penny size hail fell a couple of miles south of the Oakhaven community.

Thunderstorm Wind, Hempstead

When
June 21, 8:00 PM CST
Where
Hempstead County, 2.25 mi S of Hope
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.638, -93.594

Numerous trees and power lines were downed across Central and Southern Hempstead County.

Flash Flood, Hempstead

When
June 21, 10:00 PM CST to June 22, 4:15 AM CST
Where
Hempstead County, 2.01 mi ESE of Hope Muni Arpt to 0.83 mi SE of Oakhaven
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.704, -93.641

Several streets were flooded and closed in Hope.

Flash Flood, Hempstead

When
June 21, 10:15 PM CST to June 22, 4:15 AM CST
Where
Hempstead County, 1.96 mi SE of Hope Muni Arpt to 0.99 mi SE of Oakhaven
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.704, -93.642

High water was reported over several roadways in and near Hope.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891289, 891290, 891292, 891298, 891297.